Alert archive / Maryland / Coastal Flood Statements in 2012

Coastal Flood Statement 3, NWS Wakefield, VA

April 1, 2012Dorchester County, Somerset County, Wicomico County, Maryland

NWS Wakefield, VA issued this coastal flood statement at Apr 1, 2012, 9:10 PM EDT for Dorchester County, Somerset County, Wicomico County, Maryland. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2012, 9:10 PM EDT (01:10 UTC)
Expired
Apr 2, 2012, 1:50 AM EDT
In force
5 hr
Issued by
NWS Wakefield, VA

Counties Dorchester County, MD, Somerset County, MD, Wicomico County, MD

The radar

The Dover AFB radar (KDOX), 70 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2012-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2012-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WHUS41 KAKQ 020110
CFWAKQ

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
910 PM EDT SUN APR 1 2012

MDZ021>023-020600-
/O.NEW.KAKQ.CF.S.0003.120402T0110Z-120402T0600Z/
DORCHESTER-WICOMICO-SOMERSET-
910 PM EDT SUN APR 1 2012

...MINOR TIDAL FLOODING POSSIBLE OVERNIGHT...

* TIMING...BETWEEN 10 PM EDT TONIGHT AND 2 AM EDT MONDAY MORNING

* IMPACTS...SOME VERY MINOR FLOODING IS POSSIBLE DURING THE NEXT
  HIGH TIDE CYCLE LATE TONIGHT ALONG THE CHESAPEAKE BAY. WHILE
  WATER LEVELS ARE EXPECTED TO REMAIN BELOW MINOR TIDAL FLOODING
  THRESHOLDS...AREAS ESPECIALLY PRONE TO TIDAL FLOODING MAY
  EXPERIENCE SOME NUISANCE TYPE FLOODING OVERNIGHT. THE NEXT HIGH
  TIDE AT BISHOPS HEAD IS AT 1103 PM EDT. THE NEXT HIGH TIDE AT
  CAMBRIDGE IS AT 153 AM EDT. FORECAST WATER LEVEL IS 3.0 TO 3.2
  FT MLLW...OR AROUND 1 FOOT ABOVE NORMAL.

$$
1 follow-up statement
227 
WHUS41 KAKQ 020550
CFWAKQ

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
150 AM EDT MON APR 2 2012

MDZ021>023-020700-
/O.CAN.KAKQ.CF.S.0003.000000T0000Z-120402T0600Z/
DORCHESTER-WICOMICO-SOMERSET-
150 AM EDT MON APR 2 2012

...COASTAL FLOOD ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS CANCELLED THE
COASTAL FLOOD ADVISORY.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Apr 1, 8:06 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 1, 8:06 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
806 PM EDT SUN APR 1 2012

.SYNOPSIS...
HIGH PRESSURE SLIDES FARTHER OFFSHORE THIS EVENING. LOW PRESSURE
WILL MOVE ACROSS NEW JERSEY AND DELAWARE AND OUT TO SEA TONIGHT
INTO MONDAY MORNING...DRAGGING A COLD FRONT THROUGH THE AREA.
HIGH PRESSURE BUILDS OVER THE REGION...THEN JUST OFFSHORE MONDAY
THROUGH TUESDAY. ANOTHER COLD FRONT WILL APPROACH FROM THE
NORTHWEST TUESDAY NIGHT...THEN PUSH ACROSS THE AREA WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
UPDATE (715 PM EDT)...OTHER THAN SOME HIGH CLOUDS PASSING
OVERHEAD...THE REGION SITS BETWEEN A LOW PRESSURE DISTURBANCE TO
THE SOUTHWEST AND A COLD FRONT APPROACHING FROM THE NORTHWEST.
RADAR RETURNS THIS HOUR ARE VERY LIGHT IN MARYLAND/DELAWARE AND
BEST PRECIP CHANCES AT THE SURFACE ARE NEAR THE PA/MD BORDER. ASOS
OBSERVATIONS ALSO INDICATE THAT CLOUD COVER IS TOO HIGH TO SUPPORT
SURFACE SHOWER ACTIVITY ANY FURTHER SOUTH THAN THERE THIS EVENING.
AFTER EVALUATING MODEL CROSS SECTIONS...IT SHOULD TAKE A BIT
LONGER TO SATURATE THE LOWER LEVELS OF THE ATMOSPHERE AND
THEREFORE EXPECT PRECIPITATION IN THE WAKEFIELD FA TO BEGIN LATE
THIS EVENING IN THE NORTH...GRADUALLY MOVING SSE OVERNIGHT. IN
ADDITION TO ELEVATED CONVECTIVE POTENTIAL...A VERY TIGHT THETA-E
GRADIENT WILL SLIDE SOUTH WITH THE FRONT WHICH WILL FURTHER
SUPPORT THE CHANCE FOR THUNDERSTORM ACTIVITY OVERNIGHT. SHOWERS
AND SOME THUNDERSTORMS ARE EXPECTED TO LINGER OVER EXTREME
SOUTHEAST VA/NORTHEAST NC THROUGH MID MORNING...WITH CONDITIONS
IMPROVING THEREAFTER AS SURFACE HIGH PRESSURE BUILDS INTO THE
REGION FROM THE NORTH.

PREVIOUS DISCUSSION (431 PM EDT)...HI PRES SLIDES FARTHER OFFSHORE THIS
EVENG. A FAST MOVNG LO PRES AREA AND ASSOC COLD FRNT IN THE NW FLO
ALOFT...WILL SWING DWN THRU THE REGION TNGT INTO MON MORNG. WILL
HAVE HIGHEST POPS OVR THE LWR MD/VA ERN SHR (70%)...THEN DECREASING
POPS TO 30% FM NE TO SW OVR THE REMAINDER OF THE AREA. HIGHEST POPS
OVR NE/ERN AREAS WHERE DEEPEST MOIST AND BEST FORCING/LIFT ARE FCST.
WILL CONTINUE WITH MENTION OF SLGT CHC OF TSTMS...AS ELEVATED
CONVECTION POSSIBLE. LOWS IN THE UPR 40S TO MID 50S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
HI PRES WITH DRIER AIR QUICKLY BLDS DWN INTO THE AREA MON MORNG
INTO ERLY MON AFTN. BREEZY/WNDY THRU MUCH OF THE DAY...ESPLY ALNG
AND E OF I95. SNY OR MSTLY SNY EVERYWHERE BY LATE MON MORNG WITH
MAX TEMPS RANGING FM THE LWR 60S ALNG THE CST...TO THE LWR 70S
SCNTRL VA PIEDMONT. THE HI WILL BLD RIGHT OVR THE AREA MON NGT AND
PROVIDE A COLD NGT UNDR A CLR OR MSTLY CLR SKY. LOWS MON NGT IN
THE UPR 30S TO LWR 40S MOST LOCATIONS.

THE HI WILL SLIDE OFF THE MID ATLC/SE CST DURING TUE. S/SW FLO
WILL DEVELOP AND UNDR A PRTLY OR MSTLY SNY SKY...MAX TEMPS WILL
CLIMB INTO THE MID 60S TO LWR 70S MOST PLACES. A COLD FRNT WILL
APPROACH FM THE NNW TUE NGT...THEN DROPS ACRS THE REGION DURING
WED. WILL GO WITH A SLGT CHC OF A SHOWER OR TSTM TUE NGT...THEN
CHC POPS FOR SHOWERS OR TSTMS (EXCEPT SLGT CHC POPS FOR A SHOWER
EXTRM NRN CNTIES) DURING WED...AS COLD FRNT PUSHES THRU THE AREA.
LOWS TUE NGT IN THE 50S...AND HIGHS ON WED RANGING THRU THE 70S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
SOMEWHAT BETTER MODEL CONSENSUS FOR THE MEDIUM RANGE PERIOD...GENERALLY
THE LOCAL AREA SHOULD REMAIN UNDER THE INFLUENCE OF NORTHERN STREAM
N/NW FLOW. WED'S COLD FRONT WILL BE PUSHING SOUTH OF THE REGION BY
WED EVENING...WILL LINGER LOW CHC POPS IN SOUTHERN AREAS OTHERWISE
BECOMING DRY AND COOLER. THU/FRI...THE MODELS CONTINUE TO DEPICT A
SLOW MOVING/CUTOFF UPPER LEVEL LOW PRESSURE SYSTEM TRACKING ESE
FROM THE LWR-MID MS VALLEY INTO THE SE STATES...AND EVENTUALLY OFF
THE SC/GA COAST FRI NIGHT/EARLY SAT. WILL CONTINUE TO FAVOR THE
DRIER NORTHERN STREAM FLOW AS DOMINANT...AND LATEST ECMWF HAS
TRENDED TOWARDS THIS SOLUTION AS WELL (PREVIOUS ECMWF RUNS HAD
SUGGESTED THE UPPER LOW COULD COME CLOSE ENOUGH TO THE MID ATLC TO
WARRANT AT LEAST CHC POPS). FOR HIGH TEMPS THU-SAT...WITH A N/NE FLOW IN
THE LOW LEVELS AROUND SFC HIGH PRESSURE CENTERED OVER THE NE STATES...WILL
KEEP HIGH TEMPERATURES NEAR AVG (INLAND) AND SLIGHTLY BELOW AVG (ALONG
THE COAST)...MAINLY IN THE 60S. SKIES AVG OUT PARTLY SUNNY THROUGHOUT.
UPR LEVEL RIDGING LOOKS TO BUILD EAST BY EASTER SUNDAY...BRINGING
A WARMING TREND W/ DRY CONDITIONS PREVAILING...HIGHS MAINLY IN THE
70S.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
LOW PRESSURE AND ITS ASSOCIATED COLD FRONT JUST N OF THE AREA WILL
DROP NORTH TO SOUTH OVERNIGHT...WITH SCT PCPN AND LOWERING CIGS
EXPECTED. MODEL METEOGRAMS AND SOUNDINGS STILL INDICATE CIGS TO
REMAIN MAINLY VFR, THOUGH COULD BRIEFLY BECOME MVFR/TEMPO IFR
ESPECIALLY NEAR SBY, AND HV GONE A BIT PESSIMISTIC WITH SBY TAF
FOR NOW OVERNIGHT. PREDOMINATE PCPN GROUP IN PLACE OVERNIGHT AT
SBY, WITH VCSH WORDING OVER REMAINING TERMINALS WITH LOWER
CONFIDENCE OF RAINFALL REACHING THESE AREAS. QUICK CLEARING
EXPECTED BEHIND THE FRONT LATE TONIGHT...AND LATER SHIFTS MAY
ACTUALLY HAVE TO ACCELERATE TIMING OF CLEARING TREND INTO MONDAY
MORNING. WINDS WILL SHIFT TO NW-N AND INCREASE BEHIND THE FRONT
WITH WND GUSTS TO 25-30 KT PSBL AFTER 12Z/MON BEFORE DECREASING IN
THE AFTN.

OUTLOOK: HI PRES AND VFR CONDS EXPECTED FOR MON AND TUE BEFORE
NEXT FRONT APPROACHES FROM THE NW BY MIDWEEK.

&&

.MARINE...
STILL FLIRTING W/ 5 FT SEAS ALONG THE COAST AND HAVE EXTENDED SCA
HEADLINES UNTIL 6 PM THERE...AND AT THAT POINT WILL ASSESS
POSSIBILITY OF JUST EXTENDING THE HEADLINES THROUGH THE UPCOMING
EVENT LATER TONIGHT THROUGH MON NGT AS THE TIMEFRAME OF SUB-SCA
CONDITIONS WILL BE SHORT LIVED THIS EVENING. ELSEWHERE...WILL HAVE
SCA HEADLINES COMING UP AFTER MIDNIGHT (POSSIBLE THAT MARGINAL SCA
CONDITIONS BEGIN BY LATER THIS EVENING IN THE BAY W/ SSW WARM SURGE
BUT DUE TO LESS THAN OPTIMAL MIXING OVER THE COOLER WATERS DECIDED
TO CAP WINDS AT 15 KT). IN ANY EVENT...THE MAIN EVENT WILL BE WITH
THE BEST CAA BEHIND A STRONG COLD FRONT...AFTER 3-4 AM THROUGH
MIDDAY MON. COULD EVEN SEE A BRIEF PERIOD FOR GALE FORCE GUSTS MON
MORNING BUT FEEL THAT ITS TOO BRIEF AND MARGINAL TO GO W/ GALE
HEADLINES AT THIS TIME (FCST WILL BE FOR SUSTAINED 25-30 KT WINDS W/
GUSTS TO 33 KT). WAVES BUILD TO 4-5 FT IN THE BAY...AND 5-7 FT FOR
THE COASTAL WATERS.

HIGH PRESSURE BUILDS IN BY MON EVENING...ALTHOUGH MODELS SUGGEST
POSSIBILITY OF ANOTHER CAA SURGE MON NIGHT. A BIT UNCERTAIN AT THIS
POINT AND THINK THERE IS AT LEAST A 6-HR WINDOW WHEN CONDITIONS FOR
THE BAY AND SOUND GO BELOW CRITERIA SO WILL END THE HEADLINES AT
22Z/MON...BUT ANOTHER SET OF HEADLINES MAY BE NEEDED LATER MON
NIGHT/EARLY TUE. LIGHTER FLOW TUE-TUE NIGHT AS HIGH PRESSURE MOVES
IN AND SLIDES OFF THE COAST. ANOTHER ROUND OF SCA CONDITIONS LOOKS
LIKELY LATER WED-THU AS YET ANOTHER FRONT PUSHES THROUGH FOLLOWED BY
HIGH PRESSURE BUILDING IN FROM THE NORTH.

&&

.TIDES/COASTAL FLOODING...
TIDES ARE EXPECTED TO AVERAGE 1 FOOT ABOVE NORMAL DURING THE NEXT
SEVERAL HIGH TIDE CYCLES. HOWEVER...THE LATEST GUIDANCE CONTINUES TO
SUGGEST NO MINOR TIDAL FLOODING AT THIS TIME AS ASTRONOMICAL TIDES
REMAIN RATHER LOW.

&&

.CLIMATE...
THE UNOFFICIAL NUMBERS ARE IN FOR THE MONTH OF MARCH. RIC AND ORF
BOTH HAVE ENDED THE MONTH OF MARCH AS THE 2ND WARMEST ON RECORD...TRAILING
ONLY MARCH 1945. A MORE DETAILED STATEMENT HAS BEEN SENT...SEE WBCPNSAKQ
FOR DETAILS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM TO 6 PM EDT MONDAY FOR
     ANZ630>634.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ650-652-654-
     656-658.

&&

SYNOPSIS...TMG
NEAR TERM...TMG/BMD
SHORT TERM...TMG
LONG TERM...LKB
AVIATION...MAM/JEF
MARINE...LKB
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Apr 1, 6:15 PM EDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
615 PM EDT SUN APR 1 2012

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-022215-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
615 PM EDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-022215-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
615 PM EDT SUN APR 1 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-022215-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
615 PM EDT SUN APR 1 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Coastal Flood Statements in Maryland, 2012Every coastal flood statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.